The test to determine if taking too much paracetamol causes liver damage

The test to determine if taking too much paracetamol causes liver damage

6 views

Excessive consumption of paracetamol is the leading cause of acute liver failure in the United Kingdom and the United States, but many people do not know that an overdose of this popular painkiller can have serious consequences.

A new blood test developed by British experts now allows us to determine whether a patient who has ingested excessive doses of paracetamol will or will not suffer liver damage .

The test, which was developed by researchers at the University of Edinburgh , Scotland, and Liverpool , in England, will allow you to quickly know which patients will require more intensive treatments in cases of overdose.

Scientists warn that many patients unknowingly exceed the recommended levels of paracetamol because they consume it at the same time as other medications for flu, pain or migraines, which also contain the analgesic.

Hepatic injury

The new test detects in the blood the levels of three molecules associated with damage to the liver, called miR-122, HMGB1 and FL-K18.

Previous studies had already found elevated levels of these markers in patients with liver damage.

The researchers measured the levels of the three molecules in more than 1,000 patients in the United Kingdom who were admitted to hospitals for paracetamol overdose.

The blood test allowed to correctly predict which patients subsequently developed liver problems and required longer treatments.

The new blood test “identifies who have liver damage only patients Ingres to n the hospital , ” said James Dear, a researcher at the University of Edinburgh.

Liver damage is a frequent complication of drug and drug overdoses. In some cases the damage is so severe that patients require a liver transplant.

The overdose of paracetamol can be treated with an antidote called acetylcysteine, which is administered as an intravenous serum.

But this treatment has harmful side effects and is recommended for limited times.

No more than 8 pills per day

About 50,000 patients are admitted to hospitals in the United Kingdom each year due to excessive consumption of paracetamol.

” Acetaminophen overdose is very common, ” said James Dear.

Paracetamol poisoning is also a serious problem in the United States.

More than a decade ago, William Lee, of the University of Texas Southwestern Medical Center, published a study on patients with acute renal failure. Of 275 patients with acetaminophen overdose, 8% required a liver transplant and 27% died.

Some patients had reached toxic levels of the analgesic by cumulative effect , consuming 10 grams, or the equivalent of 20 tablets of 500 mg, for three days.

The maximum recommended is 4 grams, the equivalent of 8 pills of 500 mg per day.

Lee recommended to publish his study to limit the size of the pill bottles for sale in the United States, since “can be purchased bottles with 500 pills, as if they were candy.”

The National Health Service of the United Kingdom, the NHS, recommends a dose of one or two 500 mg pills up to four times in 24 hours.

He also warns that ” you should always let at least four hours pass between doses “.

Prolonged consumption

Doctors in the UK have warned in the past that the case of accidental overdosemay be more worrisome than intentional overdose.

“These patients have not taken a massive overdose, as is the case of those who try to commit suicide, but may have consumed paracetamol for a prolonged period without knowing that they should be limited to 4 grams per day,” said Kenneth Simpson, of the University of Edinburgh , author of a study on the theme of 2001.

These patients may not show very high levels of paracetamol in their blood, but the liver damage may be as great as in the case of massive overdoses.

The National Health Service of the United Kingdom notes on its website that the symptoms of paracetamol poisoning include jaundice or yellowing of the skin, lack of coordination and hypoglycemia or low blood sugar which can in turn cause sweating, tremors and irritability .

The study on the new blood test was published in the medical journal Lancet Gastroenterology and Hepatology .

About author

Rava Desk

Rava is an online news portal providing recent news, editorials, opinions and advice on day to day happenings in Pakistan.

Comments

Leave a Reply

Your email address will not be published. Required fields are marked *

Your email address will not be published. Required fields are marked *